Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 265, NWS North Platte, NE

August 4, 2022Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2022, 6:55 PM MDT for Cherry County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2022, 6:55 PM MDT (00:55 UTC)
Expired
Aug 4, 2022, 7:31 PM MDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.5 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:35 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 4, 5:35 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
635 PM CDT Thu Aug 4 2022

.SHORT TERM...(This evening through Friday night)
Issued at 305 PM CDT Thu Aug 4 2022

The main forecast concern in the short term will be isolated
thunderstorms chances through early this evening, hot
temperatures Friday, with increasing thunderstorm chances Friday
afternoon and Friday night.

Strong heating across western Nebraska this afternoon and a weak
disturbance may trigger a few thunderstorms on the western edge of
stronger H85 winds. this would be across the eastern panhandle
into Cherry County. The main concern will be strong wind gusts,
given the inverted-V soundings. Small hail is also possible. Any
storms should dissipate by 02Z. Southerly winds overnight will
keep low near 70 degrees.

On Friday, warm air advection continues ahead of a slowly advancing
cold front dropping through southwest and central SD during the
afternoon. Thunderstorms will initiate late afternoon across the far
northwest Sandhills. MUCAPEs will range around 1500 J/KG with 30-
40KTs of deep layer shear. A few strong storms are possible, with
strong wind gusts and hail. Hot temperatures near or above 100
degrees. The combination of heat and humidity will bring heat index
values to 100 degrees or higher. A Heat Advisory has been issued for
Friday afternoon and early evening for all of western and north
central Nebraska.

Friday night, increasing upper level support and a cold front slowly
dropping southward will bring increasing POPS across north central
Nebraska. PWATS will be highest across northern Nebraska from 1.5 to
possibly near 2 inches. With showers and thunderstorms focusing
along and behind the front, multicellular storms may train
northeastward, with locally heavy rainfall possible. Strong
storms possible during the evening, containing strong wind gusts
and hail. POPS are much lower across southwest into central
Nebraska, mainly just a slight chance.

.LONG TERM...(Saturday through Thursday)
Issued at 305 PM CDT Thu Aug 4 2022

The forecast focus in the long term will be the shower and
thunderstorm chances Saturday and Sunday as a cold front moves
slowly southeastward.

The location of the front on Saturday may become nearly stationary
from near Ogallala through Burwell. To the north of the front,
winds will be northeast. There will be chance POPS across most of
the area during the day. Highs will reach the low to mid 90s south
of the front, with low to mid 80s to the north.

Increase winds in the mid and upper levels and a cold front
across the area will bring likely POPS to the area Saturday night.
The best focus should again be across north central Nebraska. The
cold front will get pushed southward on Sunday as a potent upper
trough crosses the Northern Plains and should be well southeast
of the area by Sunday evening. Still a chance for showers and a
few thunderstorms. Much cooler with highs from the mid 70s to
lower 80s. Still a slight chance for showers Sunday night across
the southeast. Total rainfall from a quarter to half inch is
forecast across the central and northern Sandhills this weekend,
with locally over an inch possible. The southeast panhandle and
southwest Nebraska, a quarter inch or less, with some areas
receiving little or no rainfall.

Dry conditions Monday through Thursday as the upper ridge gradually
builds from the Rockies into the adjacent Plains. Highs in the
80s Monday are forecast to reach the low to mid 90s by Wednesday
and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 635 PM CDT Thu Aug 4 2022

For the KVTN terminal: Thunderstorms, currently just to the
northwest of the terminal, may impact the terminal through 02z
this evening. The strongest portion of the storms should track
just to the north of the terminal, however, some gusty winds are
possible along with some small hail. Ceilings and conditions will
improve after 02z, however, some low level wind shear is possible
after 05z and will continue through early Friday morning.
Southerly winds of 45 KTS are possible 2000 FT AGL. For the KLBF
terminal: Low level wind shear will be possible overnight with 40
KT winds expected 2000 FT AGL. Skies will be mainly clear with
only a few high clouds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Friday for NEZ004>010-022>029-035>038-056>059-069>071-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Aug 4, 1:55 PM MDT, 5 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Thu Aug 4 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-052000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Thu Aug 4 2022 /155 PM MDT Thu Aug 4 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated thunderstorms are possible this afternoon into this
evening across portions of the Sandhills into north central
Nebraska. A few storms could be strong to severe, with large
hail, damaging winds, and frequent lightning as the primary
hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Scattered thunderstorms are possible Friday afternoon and evening
across the Sandhills into north central Nebraska. Some large hail
and isolated wind damage is possible with the stronger storms,
along with frequent lightning and locally heavy rainfall.

Heat indices over 100 degrees are expected across parts of
western and north central Nebraska Friday and could lead to heat
related illnesses. A Heat Advisory is in effect Friday afternoon
for all of western and north central Nebraska.

Shower and thunderstorm chances increase Friday night and
continue Saturday and Saturday night. Although the risk for
organized severe weather is low, some storms may be capable of
producing locally heavy rainfall which could cause minor flooding
in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 4, 5:40 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
640 PM CDT Thu Aug 4 2022

NEZ005-094-050030-
Eastern Cherry NE-Western Cherry NE-
640 PM CDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of northeastern Cherry
County through 730 PM CDT/630 PM MDT/...

At 640 PM CDT/540 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Kilgore, or 15 miles northwest of
Valentine, moving east southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine and Crookston.

This includes the following highways...
 Highway 20 between mile markers 180 and 200.
 Highway 97 between mile markers 140 and 141.
 Highway 83 between mile markers 213 and 222.
 Highway 12 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4279 10036 4294 10093 4300 10092 4300 10030
TIME...MOT...LOC 2340Z 279DEG 32KT 4298 10082

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:18 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Aug 4, 7:30 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry41 min
Aug 5, 1:58 AM MDTExcessive Heat WarningLBFBoyd, Brown, Cherry, Holt, Keya Paha, Rock17 hr
Aug 5, 4:40 PM MDTSpecial Weather StatementLBFSheridan50 min
Aug 5, 5:31 PM MDTSpecial Weather StatementLBFSheridan44 min
Aug 5, 5:55 PM MDTSpecial Weather StatementLBFSheridan50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.